Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 157, NWS North Platte, NE

July 2, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2020, 7:36 PM MDT for Cherry County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 7:36 PM MDT (01:36 UTC)
Expired
Jul 2, 2020, 8:30 PM MDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:49 PM MDTTSTM WND GST 4113 Wnw Merritt Reservoi, NEMESONET STATION TT493 MERRITT DAM 13WNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3485 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS53 KLBF 030136
SVRLBF
NEC031-030230-
/O.NEW.KLBF.SV.W.0157.200703T0136Z-200703T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
836 PM CDT Thu Jul 2 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Cherry County in north central Nebraska...

* Until 930 PM CDT/830 PM MDT/.

* At 836 PM CDT/736 PM MDT/, a severe thunderstorm was located 10
  miles south of Nenzel, or 32 miles west of Valentine, moving
  southeast at 20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lake, Merritt Reservoir, Schoolhouse Lake, Steer Creek
  Campground and Anderson Bridge State Wildlife Management Area.

This includes Highway 97 near mile marker 100, and between mile
markers 107 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4269 10166 4287 10127 4274 10074 4246 10094
TIME...MOT...LOC 0136Z 303DEG 18KT 4279 10118 

HAIL...2.00IN
WIND...60MPH
 
$$

Roberg
2 follow-up statements
528 
WWUS53 KLBF 030151
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
851 PM CDT Thu Jul 2 2020

NEC031-030230-
/O.CON.KLBF.SV.W.0157.000000T0000Z-200703T0230Z/
Cherry NE-
851 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR CENTRAL CHERRY COUNTY...

At 850 PM CDT/750 PM MDT/, severe thunderstorms were located along a
line extending from 10 miles south of Nenzel to 10 miles southeast of
Medicine Lake, moving southeast at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Medicine Lake, Merritt Reservoir, Schoolhouse Lake, Steer Creek
Campground and Anderson Bridge State Wildlife Management Area.

This includes Highway 97 near mile marker 100, and between mile
markers 107 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4269 10166 4287 10127 4274 10074 4246 10094
TIME...MOT...LOC 0150Z 306DEG 17KT 4278 10104 4262 10127 

HAIL...2.50IN
WIND...60MPH
 
$$

Roberg
175 
WWUS53 KLBF 030229
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
929 PM CDT Thu Jul 2 2020

NEC031-030239-
/O.EXP.KLBF.SV.W.0157.000000T0000Z-200703T0230Z/
Cherry NE-
929 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY WILL
EXPIRE AT 930 PM CDT/830 PM MDT/...
    
The storms which prompted the warning have weakened. Therefore, the 
warning will be allowed to expire.  However small hail, gusty winds 
and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4269 10166 4287 10127 4274 10074 4246 10094
TIME...MOT...LOC 0229Z 303DEG 18KT 4268 10083 4252 10106 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:46 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 2, 5:46 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday night)
Issued at 308 PM CDT Thu Jul 2 2020

The main concern in the short term is with thunderstorm development
late afternoon into evening.  A surface trof will move into the area
late afternoon and evening with thunderstorms expected to develop
across the Panhandle and northeast Colorado and move into the
western and southwest Nebraska. Severe storms will be possible with
the main hazards being large hail and strong winds. The area of
greatest threat for severe thunderstorms looks to be across
southwest Nebraska. CAPE values will be 3500 to around 5000 J/kg
across much of the forecast area. 0-6KM shear is good with values
around 25 to 30 across southwest Nebraska and a little less across
the Sandhills with values around 20 to 25 kts. Thunderstorm activity
is expected to diminish after midnight.

Overnight temperatures in western Nebraska will be in the low 60s
and will range into the upper 60s in northeast Nebraska. Trended
temperaturesto cooler guidance as they are expected to be lower
than previously anticipated due to a lack of widespread
cloudiness. There is decent low level moisture tonight with dew
points reaching the upper 60s in north central Nebraska.

For Friday, slight thunderstorm chances will be possible Friday
afternoon into Friday evening, at this time it does not look like
severe thunderstorms will be possible. High temperatures for
Friday are expected to be 5 to 10 degrees above normal with
temperatures in the low to mid 90s.

.LONG TERM...(Saturday through Thursday)
Issued at 308 PM CDT Thu Jul 2 2020

The upper level ridge pattern will remain in place over the weekend
and early next week bringing southwesterly upper level flow. Dew
points will generally remain in the 60s over the weekend but drop to
the 50s early next week. Thunderstorm activity will remain a
possibility each day during the afternoon with the greatest chances
on Sunday and Monday. Temperatures in the 90s are expected through
the weekend and early next week. The highest temperatures could
reach 100 degrees in southwest Nebraska on Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Jul 2 2020

VFR conditions largely expected through the forecast period.
Multiple areas of convection across western Nebraska are expected
to remain away from the TAF sites as they continue to weaken over
the next few hours. May see some weak convection approach LBF
early in the period but impacts are likely to be nothing more than
a wind shift to the southwest for a brief period. Overnight, CIGs
may approach MVFR for portions of central Nebraska including
BBW/ONL/ANW and possibly LBF. Ceilings should lift to above 10k
feet AGL after sunrise on Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez/Meltzer
LONG TERM...Gomez/Meltzer
AVIATION...Jurgensen
Hazardous weather outlook, Jul 2, 2:12 PM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
312 PM CDT Thu Jul 2 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-032015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
312 PM CDT Thu Jul 2 2020 /212 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible across western Nebraska late this
afternoon into evening. A few storms will be capable of large
hail, gusty winds, frequent lightning, and brief heavy rainfall.
The greatest risk of a strong or severe storm is generally across
southwest Nebraska this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Additional thunderstorm chances exist Friday afternoon and
evening across much of western and central Nebraska. The threat
of severe weather is low.

A marginal risk of severe storms is possible on Saturday across
the outlook area. Large hail and gusty winds are the primary
threat.

Thunderstorm chances remain through the weekend and into early
next week. At this time, the threat for organized severe weather
is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 2, 6:32 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
732 PM CDT Thu Jul 2 2020

NEZ005-024-025-094-030130-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
732 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...EASTERN
HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 830 PM CDT/730 PM
MDT/...

At 732 PM CDT/632 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 20 miles west of Brownlee
to 9 miles south of Mullen. Movement was northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Mullen, Seneca, Highway 97 crossing the North Loup River, Marsh Flat,
Highway 97 crossing the Dismal River, Giant Hill, Highway 97 crossing
Big Creek and Kelso.

This includes the following highways...
 Highway 2 between mile markers 177 and 199.
 Highway 97 between mile markers 53 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4256 10085 4193 10075 4180 10119 4246 10121
TIME...MOT...LOC 0032Z 213DEG 19KT 4234 10102 4191 10110

Kulik
Special weather statement, Jul 2, 6:55 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
755 PM CDT Thu Jul 2 2020

NEZ071-030145-
Frontier NE-
755 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER COUNTY UNTIL 845 PM
CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 17 miles southeast
of Curtis, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Curtis, Eustis, Stockville, Medicine Creek Reservoir State Recreation
Area, Orafino, Freedom and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 42 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4063 10064 4069 9998 4044 9998 4043 10009
      4035 10010 4035 10060
TIME...MOT...LOC 0054Z 268DEG 29KT 4045 10028

Kulik
Local storm report, Jul 2, 6:58 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     12 SSE STOCKVILLE       40.36N 100.30W
07/02/2020  E50 MPH          FRONTIER           NE   PUBLIC

            GUSTS RANGED FROM 40 TO 50. NO HAIL.

&&

JURGENSEN
Special weather statement, Jul 2, 7:04 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
704 PM MDT Thu Jul 2 2020

NEZ094-030145-
Western Cherry NE-
704 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
745 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Medicine Lake, or 29 miles south of Martin, moving east
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medicine Lake, Highway 61 Crossing The Niobrara River, Intersection
of Highway 61 and Shadbolt Road and Eli.

This includes the following highways...
 Highway 20 between mile markers 146 and 151.
 Highway 61 between mile markers 205 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4260 10169 4276 10180 4298 10142 4276 10129
TIME...MOT...LOC 0104Z 248DEG 20KT 4275 10160

Roberg
Special weather statement, Jul 2, 7:06 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
806 PM CDT Thu Jul 2 2020

NEZ005-094-030145-
Eastern Cherry NE-Western Cherry NE-
806 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
845 PM CDT/745 PM MDT/...

At 806 PM CDT/706 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Nenzel, or 28 miles west of Valentine, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kilgore and Nenzel.

This includes Highway 20 between mile markers 162 and 176.

LAT...LON 4288 10090 4275 10112 4287 10129 4300 10112
      4300 10097
TIME...MOT...LOC 0106Z 225DEG 13KT 4286 10112

Roberg
Local storm report, Jul 2, 7:31 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             CODY                    42.94N 101.25W
07/02/2020  E1.75 INCH       CHERRY             NE   TRAINED SPOTTER

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:32 PM MDTSpecial Weather StatementLBFHooker58 min
Jul 2, 6:55 PM MDTSpecial Weather StatementLBFFrontier50 min
Jul 2, 7:06 PM MDTSpecial Weather StatementLBFCherry39 min
Jul 2, 7:17 PM MDTSevere Thunderstorm WarningLBFCherry58 min
Jul 2, 9:09 PM MDTSpecial Weather StatementLBFCherry51 min
Jul 2, 9:45 PM MDTSpecial Weather StatementLBFCherry45 min
Jul 2, 9:50 PM MDTSevere Thunderstorm WarningLBFCherry55 min
Jul 2, 10:33 PM MDTSpecial Weather StatementLBFBrown42 min
Jul 2, 11:05 PM MDTSpecial Weather StatementLBFBoyd, Brown, Keya Paha, Rock25 min
Jul 2, 11:28 PM MDTSpecial Weather StatementLBFBlaine, Boyd, Brown, Rock47 min
Jul 3, 12:10 AM MDTSpecial Weather StatementLBFBoyd, Holt, Rock50 min
Jul 3, 12:27 AM MDTSpecial Weather StatementLBFCherry33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.